Common Side Effects
Decongestants can cause sleep problems and nervousness due to overstimulation of the brain. They can also cause other side effects, such as raising blood pressure. This feeling of nervousness often wears off after a couple of weeks, but for people with heart problems and high blood pressure, decongestants can be dangerous.
Serious Side Effects
One of the most dangerous side effects is that they can make existing heart problems worse. So always let your doctor know if you have high blood pressure or heart disease. And, if you've been diagnosed with either of these two medical problems, don't take decongestants without first discussing it with your doctor.
Decongestants can also produce a number of less severe side effects, including:
- loss of appetite
- rebound effect (from nasal sprays or drops)
- increased blood pressure
- urinary problems
- visual difficulties
- irritation of the nasal lining (from sprays or drops)
- faster heartbeat
Watch Out for Nasal Rebound
One of the big disadvantages of nasal spray decongestants is that overusing them can actually cause the blood vessels in the nose to swell, making your stuffy nose even worse. This is called the rebound effect. The medical term for this type of nasal reaction is chemical rhinitis or rhinitis medicamentosa.
The rebound effect can last for days. If your stuffy nose is getting worse, you may be suffering from a rebound effect, so stop taking the medicine and call your doctor.
If you're bothered by side effects from decongestants, your doctor can often help by changing:
- How much medication you take. Sometimes side effects can be stopped or minimized by reducing the dose. Or, your doctor may lower the dose and then raise it more slowly.
- When you take the medication. You may be able to cope with drowsiness or insomnia, for instance, by taking your medication in the evening or first thing in the morning.
- How you take the medication. Taking your medication in smaller doses several times a day rather than in one dose can help. Taking your medicine with food might eliminate side effects such as nausea.
- The type of medication. A different medication may be able to stop your symptoms with fewer or less severe side effects.
Always talk with your doctor before changing how you take your medication. For more information about what you should know about allergy medicines and treatments, see the next page.